Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 244, NWS Pittsburgh, PA

August 27, 2003Belmont County, Ohio; Marshall County, West Virginia; Fayette County, Greene County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 27, 2003, 6:58 AM EDT for Belmont County, Ohio; Marshall County, West Virginia; Fayette County, Greene County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2003, 6:58 AM EDT (10:58 UTC)
Expired
Aug 27, 2003, 11:00 AM EDT
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Belmont County, OH, Fayette County, PA, Greene County, PA, Marshall County, WV

The radar

The Pittsburgh radar (KPBZ), 70 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 11.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 271100
FFWPBZ
OHC013-PAC051-059-WVC051-271500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
658 AM EDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BELMONT COUNTY IN OHIO
  FAYETTE COUNTY IN PENNSYLVANIA
  GREENE COUNTY IN PENNSYLVANIA
  MARSHALL COUNTY IN WEST VIRGINIA

* UNTIL 1100 AM EDT

* AT 658 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE
  OF SHOWERS AND THUNDERSTORMS LADEN WITH HEAVY RAIN MOVING ACROSS
  THE REGION. TWO INCHES OF RAIN HAS BEEN REPORTED IN A SHORT PERIOD
  OF TIME WITH THESE STORMS. 

* OTHER LOCATIONS IN THE WARNING INCLUDE...BETHESDA...NEFFS...
  DUNBAR...EAST UNIONTOWN...FAIRCHANCE...FAIRDALE...HOPWOOD...
  LEITH-HATFIELD...NEMACOLIN...NEW SALEM-BUFFINGTON...REPUBLIC...
  SOUTH CONNELLSVILLE...BENWOOD...CAMERON AND GLEN DALE...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:17 AM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 27, 3:17 AM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 AM EDT WED AUG 27 2003

WITH COLD FRONT STILL IN MICHIGAN, AND NO NEW GUIDANCE, THERE IS LTL TO
CHANGE. I DID UP POPS TODAY TO 50% FROM PIT SEWD, AND 40% NW OF PIT. IT
IS A LTL HIER THAN MY NEIGHBORS, BUT WITHIN THE 20% WINDOW PERMITTED.
LOOKS LIKE FRONT WILL FINALLY REACH MASON DIXON LINE BY MIDNIGHT
TONIGHT. KEPT THE IDEA OF SHWRS/TSTMS ALONG MY SRN TIER TIL MIDN. EVERY
TSTM SEEMS TO BE SVR WITH HAIL OR WIND OR FLOOD.

MAY NEED TO CONSIDER FLOOD WATCH. TRAINING THAT OCCURRED EARLIER S OF
CLE IS MOVING SE. WL WATCH AND SEE IF IT STRETCHES OUT AND STARTS
TRAINING IN MY CWA.

.PBZ...
MD...NONE.
OH...NONR.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 27, 6:35 AM EDT, 23 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271230-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
635 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
THREAT IS FOR LARGE HAIL AND DAMAGING WIND. THERE IS ALSO A RISK OF
FLOODING...ESPECIALLY IN EASTERN OHIO...NORTHERN WEST VIRGINIA...AND
WESTERN PENNSYLVANIA FROM JUST NORTH TO PITTSBURGH...SOUTHWARD.

.DAYS TWO THROUGH SEVEN...

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY
RESULT IN STRONG THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 27, 3:54 AM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

340 AM     EAST LIVERPOOL            OH   1.00 INCH HAIL
08/27/03   COLUMBIANA
Local storm report, Aug 27, 4:44 AM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
444 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

444 AM     CHESTER                   WV   0.88 INCH HAIL
08/27/03   HANCOCK                        (PUBLIC)
Special weather statement, Aug 27, 5:09 AM EDT, 1 hour 49 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 AM EDT WED AUG 27 2003

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
THREAT IS FOR LARGE HAIL AND DAMAGING WIND.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED. LISTEN TO NOAA WEATHER
RADIO FOR UPDATES.
Local storm report, Aug 27, 5:16 AM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
516 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 AM    CENTERVILLE               PA   WIND DAMAGE
08/27/03   WASHINGTON                     TREE DOWN.EMA
Special weather statement, Aug 27, 6:30 AM EDT, 28 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271400-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
630 AM EDT WED AUG 27 2003

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
THREAT IS FOR LARGE HAIL AND DAMAGING WIND. THERE IS ALSO A RISK OF
FLOODING...ESPECIALLY IN EASTERN OHIO...NORTHERN WEST VIRGINIA...AND
WESTERN PENNSYLVANIA FROM JUST NORTH TO PITTSBURGH...SOUTHWARD.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED. LISTEN TO NOAA WEATHER
RADIO FOR UPDATES.
Local storm report, Aug 27, 6:45 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
645 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 AM    BARNESVILLE               OH   0.88 INCH HAIL
08/27/03   BELMONT                        (PUBLIC)

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:12 PM EDTSevere Thunderstorm WarningPBZCoshocton63 min
Aug 26, 8:25 PM EDTSevere Thunderstorm WarningPBZMuskingum65 min
Aug 26, 8:34 PM EDTSevere Thunderstorm WarningPBZTuscarawas56 min
Aug 26, 8:42 PM EDTSevere Thunderstorm WarningPBZGuernsey63 min
Aug 26, 8:51 PM EDTSevere Thunderstorm WarningPBZCarroll54 min
Aug 26, 8:55 PM EDTSevere Thunderstorm WarningPBZHarrison65 min
Aug 26, 9:03 PM EDTSevere Thunderstorm WarningPBZNoble42 min
Aug 26, 9:05 PM EDTSevere Thunderstorm WarningPBZBelmont40 min
Aug 26, 9:15 PM EDTSevere Thunderstorm WarningPBZJefferson45 min
Aug 26, 9:24 PM EDTSevere Thunderstorm WarningPBZMonroe51 min
Aug 27, 2:49 AM EDTSevere Thunderstorm WarningPBZColumbiana56 min
Aug 27, 4:01 AM EDTSevere Thunderstorm WarningPBZJefferson59 min
Aug 27, 5:46 AM EDTSevere Thunderstorm WarningPBZCoshocton, Muskingum59 min
Aug 27, 6:34 AM EDTSevere Thunderstorm WarningPBZBelmont56 min
Aug 27, 8:33 AM EDTSevere Thunderstorm WarningPBZCarroll57 min
Aug 27, 9:20 AM EDTSevere Thunderstorm WarningPBZJefferson55 min
Aug 27, 1:57 PM EDTSevere Thunderstorm WarningPBZCoshocton63 min
Aug 27, 2:13 PM EDTSevere Thunderstorm WarningPBZMuskingum62 min
Aug 27, 2:25 PM EDTSevere Thunderstorm WarningPBZCarroll50 min
Aug 27, 2:38 PM EDTSevere Thunderstorm WarningPBZJefferson67 min
Aug 27, 2:40 PM EDTSevere Thunderstorm WarningPBZNoble65 min
Aug 27, 2:47 PM EDTSevere Thunderstorm WarningPBZTuscarawas58 min
Aug 27, 2:49 PM EDTFlash Flood WarningPBZCoshocton3 hr
Aug 27, 3:02 PM EDTSevere Thunderstorm WarningPBZMonroe58 min
Aug 27, 3:30 PM EDTFlash Flood WarningPBZNoble3 hr
Aug 27, 3:38 PM EDTSevere Thunderstorm WarningPBZCarroll67 min
Aug 27, 3:47 PM EDTFlash Flood WarningPBZCarroll3 hr
Aug 27, 3:49 PM EDTFlash Flood WarningPBZTuscarawas3 hr
Aug 27, 3:52 PM EDTFlash Flood WarningPBZBelmont3 hr
Aug 27, 3:59 PM EDTSevere Thunderstorm WarningPBZJefferson61 min
Aug 27, 4:02 PM EDTFlash Flood WarningPBZJefferson3 hr
Aug 26, 9:29 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock, Marshall, Ohio46 min
Aug 26, 9:45 PM EDTSevere Thunderstorm WarningPBZWetzel45 min
Aug 26, 10:04 PM EDTSevere Thunderstorm WarningPBZMonongalia41 min
Aug 26, 10:10 PM EDTSevere Thunderstorm WarningPBZMarion50 min
Aug 26, 10:19 PM EDTSevere Thunderstorm WarningPBZPreston41 min
Aug 26, 11:13 PM EDTSevere Thunderstorm WarningPBZTucker47 min
Aug 27, 6:49 AM EDTSevere Thunderstorm WarningPBZMarshall56 min
Aug 27, 7:05 AM EDTFlash Flood WarningPBZMonongalia, Preston4 hr
Aug 27, 7:23 AM EDTSevere Thunderstorm WarningPBZMarshall67 min
Aug 27, 8:16 AM EDTSevere Thunderstorm WarningPBZOhio29 min
Aug 27, 9:34 AM EDTSevere Thunderstorm WarningPBZBrooke56 min
Aug 27, 2:59 PM EDTSevere Thunderstorm WarningPBZHancock31 min
Aug 27, 3:05 PM EDTSevere Thunderstorm WarningPBZWetzel55 min
Aug 27, 3:21 PM EDTSevere Thunderstorm WarningPBZMonongalia54 min
Aug 27, 3:29 PM EDTSevere Thunderstorm WarningPBZMarshall46 min
Aug 27, 3:35 PM EDTSevere Thunderstorm WarningPBZPreston85 min
Aug 27, 3:41 PM EDTTornado WarningPBZPreston49 min
Aug 27, 3:44 PM EDTFlash Flood WarningPBZMarion, Monongalia, Wetzel3 hr
Aug 27, 3:48 PM EDTSevere Thunderstorm WarningPBZMarion57 min
Aug 27, 3:56 PM EDTFlash Flood WarningPBZPreston3 hr
Aug 27, 4:15 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock45 min
Aug 27, 4:21 PM EDTSevere Thunderstorm WarningPBZOhio24 min
Aug 27, 4:31 PM EDTSevere Thunderstorm WarningPBZPreston44 min
Aug 27, 5:05 PM EDTSevere Thunderstorm WarningPBZTucker55 min
Aug 27, 6:51 PM EDTFlash Flood WarningPBZPreston3 hr
Aug 26, 9:38 PM EDTSevere Thunderstorm WarningPBZWashington52 min
Aug 26, 9:43 PM EDTSevere Thunderstorm WarningPBZGreene47 min
Aug 26, 10:03 PM EDTSevere Thunderstorm WarningPBZAllegheny42 min
Aug 26, 10:11 PM EDTSevere Thunderstorm WarningPBZFayette49 min
Aug 26, 10:24 PM EDTSevere Thunderstorm WarningPBZWestmoreland51 min
Aug 27, 4:55 AM EDTSevere Thunderstorm WarningPBZWashington65 min
Aug 27, 5:36 AM EDTSevere Thunderstorm WarningPBZGreene54 min
Aug 27, 7:31 AM EDTSevere Thunderstorm WarningPBZGreene59 min
Aug 27, 8:01 AM EDTSevere Thunderstorm WarningPBZWashington44 min
Aug 27, 8:22 AM EDTSevere Thunderstorm WarningPBZButler53 min
Aug 27, 8:27 AM EDTSevere Thunderstorm WarningPBZAllegheny63 min
Aug 27, 8:48 AM EDTSevere Thunderstorm WarningPBZWestmoreland57 min
Aug 27, 9:06 AM EDTSevere Thunderstorm WarningPBZIndiana54 min
Aug 27, 9:15 AM EDTSevere Thunderstorm WarningPBZArmstrong60 min
Aug 27, 9:38 AM EDTSevere Thunderstorm WarningPBZWashington52 min
Aug 27, 9:53 AM EDTFlash Flood WarningPBZWashington3 hr
Aug 27, 10:04 AM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 27, 10:18 AM EDTSevere Thunderstorm WarningPBZWestmoreland42 min
Aug 27, 2:57 PM EDTSevere Thunderstorm WarningPBZGreene48 min
Aug 27, 3:09 PM EDTSevere Thunderstorm WarningPBZWashington96 min
Aug 27, 4:04 PM EDTFlash Flood WarningPBZFayette3 hr
Aug 27, 4:10 PM EDTSevere Thunderstorm WarningPBZGreene65 min
Aug 27, 4:12 PM EDTFlash Flood WarningPBZGreene3 hr
Aug 27, 4:28 PM EDTSevere Thunderstorm WarningPBZWashington62 min

Nearby

Flash Flood Warnings in Pennsylvania, 2003Flash Flood Warnings in Ohio, 2003Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.